Minnesota, 2023Strong Wind in Minnesota, December 9, 2023
December 9, 2023 · NWS FSD · 8 events in 8 counties and zones
Strong winds developed as low pressure deepened and moved across Minnesota toward the Great Lakes. A band of snowfall rotated through prior to the beginning of the period of strongest wind across southwest Minnesota with up to a half inch accumulation resulting in spotty slick road conditions.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds developed as low pressure deepened and moved across Minnesota toward the Great Lakes. A band of snowfall rotated through prior to the beginning of the period of strongest wind across southwest Minnesota with up to a half inch accumulation resulting in spotty slick road conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 9, 6:15 AM CST, 1 hour 45 minutes earlier. Its key messages:
- Strong/gusty northwest winds will continue through today. Expect gusts as high as 50 mph west of the James River this morning, and more broadly as high as 40-45 mph through this afternoon. Wind Advisory will remain in effect.
- Light snow will swing through the region today, diminishing after noon. Accumulations will generally remain below an inch, with low (20-40%) probability of one inch or less near/east of the Buffalo Ridge in southwest MN.
- Strong winds combined with the falling snow will create difficult travel at times today due to rapidly changing visibility and slick roads.
- Dry conditions return Saturday night through much of next week, with temperatures near to slightly above normal, briefly well above normal on Thursday.
Area forecast discussion, Dec 9, 6:15 AM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
615 AM CST Sat Dec 9 2023
.KEY MESSAGES...
- Strong/gusty northwest winds will continue through today.
Expect gusts as high as 50 mph west of the James River this
morning, and more broadly as high as 40-45 mph through this
afternoon. Wind Advisory will remain in effect.
- Light snow will swing through the region today, diminishing
after noon. Accumulations will generally remain below an inch,
with low (20-40%) probability of one inch or less near/east
of the Buffalo Ridge in southwest MN.
- Strong winds combined with the falling snow will create
difficult travel at times today due to rapidly changing
visibility and slick roads.
- Dry conditions return Saturday night through much of next
week, with temperatures near to slightly above normal, briefly
well above normal on Thursday.
&&
.UPDATE...
Issued at 615 AM CST Sat Dec 9 2023
Decrease in coverage/intensity of snowfall seen in several of
the hi-res model solutions appears to be panning out per latest
radar trends through 6 am. As a result, have trended our pops
and snowfall accumulations down from previous forecast. Still
looking for a general half inch to an inch in areas along/east
of the Buffalo Ridge, but most other locations will only a trace
to a quarter inch at best from this point forward.
The strong winds will still create patchy blowing snow/reduced
visibility while snow is falling, but the chance for additional
blowing/drifting snow after the falling snow ends has likewise
decreased with the lesser accumulation expected.
&&
.DISCUSSION...
Issued at 347 AM CST Sat Dec 9 2023
Expected light snow is ongoing near and west of I-29 corridor as of
3 am, with a brief mix of rain/snow on the leading edge as surface
temps are a little slower to fall below freezing. Thus far, webcams
are showing a light accumulation around Huron, with little if any
accumulation noted elsewhere.
To this point, gusty northwest winds have been flirting with
advisory criteria in areas west of I-29. Highest HREF probability
(>70%) for gusts up to 45 mph spreads across southeast SD/southwest
MN, and also down the Missouri River corridor toward the Sioux City
area. Current advisory covers this well, with portions of northwest
Iowa perhaps falling a little shy of criteria. Models showing some
weak warm advection at 850mb spreading across the area after 18Z,
which inhibit mixing depth through the afternoon. However, RAP
soundings still show around 40kt atop the shallower mixed layer into
the late afternoon, so will stick with 6pm CST end time of the Wind
Advisory for now. Winds will continue to decrease through the
evening with much lighter winds expected to prevail on Sunday.
As far as the light snow trends today, models remain on track with
the scenario of a positively-tilted mid-upper level trough swinging
east through the Dakotas and Minnesota today. With the trough axis
east of the forecast area by midday, should see bulk of our light
snow fall during the morning hours, with low chances (20-40%) of
light snow or flurries lingering east of I-29 into the early
afternoon. QPF amounts remain on the light side after 12Z, less than
0.05" most locations. Exception will be near/east of the Buffalo
Ridge in southwest Minnesota, where the best chance resides for
light snow lingering into the afternoon. This area will see up to a
40% chance of snowfall amounts exceed an inch before the light snow
shifts east mid-late afternoon. Of course, any of the snow may be
difficult to measure given the strong winds mentioned above, and
those winds combined with the falling snow could create difficult
travel at times due to changing visibility in falling/blowing snow,
as well as slick spots on untreated roads. Anyone with travel plans
should monitor road conditions, and allow extra time for your trip.
Dry northwest flow aloft will dominate through the early part of the
upcoming week. Temperatures may warm into the 40s in some locations
Monday ahead of a weak wave, but otherwise readings will be close to
seasonal normals with highs in the 30s Sunday-Tuesday. Ridging aloft
will allow warmer temperatures to return to the region during the
latter half of the week, perhaps into the 50s on Thursday. By the
end of the week, will be watching a cut-off low over the southern
Rockies, with models showing little agreement on how this system
will translate into the Plains. The widely varying solutions lead to
high uncertainty, but currently seeing only about a 20% chance of
light precipitation across portions of the area by the end of the
work week.
&&
.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 615 AM CST Sat Dec 9 2023
MVFR ceilings will be most prevalent to start this TAF period,
with a decreasing area of light snow producing occasional MVFR
to locally IFR visibility. Greater aviation concern may be due
to the strong northwest winds, gusting at times in excess of
30-35kt through this afternoon. The winds will slowly decrease
after 10/00Z, with speeds 5-15kt more prevalent by the end of
the TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 9 AM this morning to 6 PM CST this evening
for SDZ040-056-062-067-071.
Wind Advisory until 5 PM CST this afternoon for SDZ038-039-050-
052>055-057>061-063>066-068>070.
MN...Wind Advisory from 9 AM this morning to 6 PM CST this evening
for MNZ071-072-080-081-089-090-097-098.
IA...Wind Advisory from 9 AM this morning to 6 PM CST this evening
for IAZ001>003-012-013-020-031.
NE...Wind Advisory from 9 AM this morning to 6 PM CST this evening
for NEZ013-014.
&&
UPDATE...JH
DISCUSSION...JH
AVIATION...JHHazardous weather outlook, Dec 9, 4:29 AM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
429 AM CST Sat Dec 9 2023
IAZ001>003-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ038>040-050-
052>071-101030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln-Bon Homme-Yankton-Union-
429 AM CST Sat Dec 9 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Northwest winds will be gusting as high as 40 to 50 mph today,
strongest in areas west of the James River this morning.
Areas of light snow will accompany the strong winds this morning,
which together may lead to visibility below 1 mile at times while
snow is actively falling. Snowfall accumulations will generally be
around an half inch or less, with snow tapering off from west to east
by early this afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MNZ071-072-080-081-089-090-097-101030-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-
429 AM CST Sat Dec 9 2023
This Hazardous Weather Outlook is for southwest Minnesota.
.DAY ONE...Today and tonight.
Northwest winds will be gusting as high as 45 mph today. Areas of
light snow will accompany the strong winds, which together may lead
to visibility below 1 mile at times while snow is actively falling.
Snowfall accumulations will generally range from around a half inch
to an inch, with localized amounts in excess of an inch possible
before the snow ends mid to late afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Strong Wind, Rock
- When
- December 9, 8:00 AM CST to 5:00 PM CST
- Where
- Rock forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Deaths
- 0 direct, 1 indirect
- Reported by
- Department of Highways
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Sustained winds were frequently from 30 to 39 mph with gusts measured as high as 49 mph at Minnesota Road Weather Information System site MN006 near Beaver Creek.
Strong Wind, Murray
- When
- December 9, 9:00 AM CST to 5:00 PM CST
- Where
- Murray forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Sustained winds were frequently from 30 to 37 mph, with gusts measured as high as 46 mph at Automated Weather Observing System site KDVP at Slayton and at Minnesota Road Weather Information System site MN038 near Dovray.
Strong Wind, Lyon
- When
- December 9, 9:00 AM CST to 6:00 PM CST
- Where
- Lyon forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Sustained winds were frequently from 30 to 38 mph, with gusts measured as high as 53 mph at Minnesota Road Weather Information System site MN156 near Taunton, 49 mph at Automated Weather Observing System site KTKC at Tracy, and 48 mph at a personal weather station site in Balaton.
Strong Wind, Pipestone
- When
- December 9, 9:00 AM CST to 5:30 PM CST
- Where
- Pipestone forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Deaths
- 0 direct, 1 indirect
- Reported by
- Department of Highways
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Sustained winds were frequently from 30 to 35 mph with gusts measured as high as 49 mph at Minnesota Road Weather Information System site MN154 near Trosky.
Strong Wind, Cottonwood
- When
- December 9, 10:00 AM CST to 6:00 PM CST
- Where
- Cottonwood forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Sustained winds were frequently from 30 to 35 mph, with gusts measured as high as 51 mph at Minnesota Road Weather Information System site MN150 near Mountain Lake, 49 mph at site MN071 near Jeffers, and 48 mph at Automated Weather Observing System site KMWM near Windom.
Strong Wind, Jackson
- When
- December 9, 10:00 AM CST to 6:00 PM CST
- Where
- Jackson forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Sustained winds were frequently from 30 to 37 mph, with gusts measured as high as 48 mph at Automated Weather Observing System site KMJQ near Jackson and 45 mph at Minnesota Road Weather Information System site MN008 near Lakefield.
Strong Wind, Nobles
- When
- December 9, 10:00 AM CST to 5:00 PM CST
- Where
- Nobles forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Deaths
- 0 direct, 1 indirect
- Reported by
- AWOS
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Sustained winds were frequently from 30 to 37 mph, with gusts measured as high as 45 mph at Automated Weather Observing System site KOTG at Worthington and Minnesota Road Weather Information System site MN007 near Rushmore.
Strong Wind, Lincoln
- When
- December 9, 10:00 AM CST to 5:00 PM CST
- Where
- Lincoln forecast zone
- Measured
- 28 kt (32 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Sustained winds were frequently from 30 to 32 mph at Minnesota Road Weather Information System site MN028 near Lake Benton.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, December 9, 20237 deaths · 92 injured · $55 million · EF3 · 20 events
- Tornado in Kentucky, December 9, 2023$750,000 · EF2 · 1 event
- Rip Current in Puerto Rico, December 9, 20231 death · 3 injured · 1 event
- Tornadoes and Hail in Tennessee, December 9, 20233 injured · $1.3 million · EF1 · 17 events
- Tornadoes and Damaging Winds in Alabama, December 9 to 10, 2023$5.0 million · EF1 · 7 events
- Tornadoes and Hail in Mississippi, December 9 to 10, 2023$1.7 million · EF1 · 25 events
- Tornadoes and Damaging Winds in Kentucky, December 9, 2023$5,000 · EF2 · 7 events
- Hail and Damaging Winds in Louisiana, December 9, 2023$54,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Mississippi, December 9, 2023$12,000 · 4 in hail · 32 events
- Hail and Damaging Winds in Louisiana, December 9, 20232.5 in hail · 23 events
- Hail in Arkansas, December 9, 2023$20,000 · 1 in hail · 1 event
- Damaging Wind in Louisiana, December 9, 2023$20,000 · 52 kt wind · 1 event